ppi coldturkey

hi is it ok to go cold turkey off ppis as i want to try a natural approach to gerd i have been on them for 2 years have severe bloating weight gain dizziness and feel shattered all the time. I also have b12 iron and vitamin deficiency which im sure the ppis are suppressing. I started off with a chronic sore throat which was unbearable had too endoscopies which showed pharyngitis and enlarged lymphoid tissue which was the acid burning my throat i now have a cough but ive not had a ppi since yesterday and the cough has been less, I have just been having apple cider vinegar and gaviscon and ive ordered slippery elm for my throat which im going to try tommorow.But im scared of that horrible burnt throat returning.

8 Replies

oldestnewest
  • It is good practice to review any medication, including PPIs, if you have been taking it for a long period, but preferably with your doctor's support and advice. So bear in mind the original reason why you were prescribed them. Taking medication, and indeed leaving it off, will have an effect. If you do too many things at once, you will not be able to tell what effect any one change is having.

    If you want to stop PPIs there may well be a 'bounce' effect of extra reflux for a week or two as the body readjusts. There is an article here that you may find helpful

    howtotreatheartburn.com/how...

    You might want to consider gradually reducing the dose rather than stopping completely.

    But it does come back to checking with your doctor.

  • Hi,

    I always found my throat worse after a night's sleep, I drink Gaviscon before I go to bed and have put two bricks under my bed to raise it, I also keep a throat spray by the side of the bed in case I wake up in the night and it's sore.

  • I asked the same question of a gastroenterologist several years ago and, like Alan, he advised gradually reducing the dosage or frequency, rather than going "cold turkey" as you put it. However, I think it also depends on which PPI medication you are taking and in what dosage.

  • thankyou onlt day 2 and i feel a bit sick and tummy rumbles, see how i go on.I was on esomperole 40mg.

  • Do ask your doctor - I did reduce my dose and have been off them several years as I did not want to take much medication when I was trying for my babies (they are 5 and 6 now). I am a 9.5 year survivor at this stage.

    Best wishes,

    Aoife

  • I was on 20mgs omeprazole for over three years,constantly feeling nauseus I spoke to my specialist and he just said try taking less and see how you feel,I slowly over the next two months came off them taking one every two days then three days and so on.I haven't had a PPI now for over a month and to be quite honest I don't feel much different,the nausea is better but still have the acid throat and funny feeling in my chest which I also had before so just wondering if the PPi,s where doing me any good in the first place as I,ve also heard of the damage they can do.There are other antacids such as Ranitidine which work in a different way than PPI,s which might be worth trying,but I am to looking into other natural ways of cutting the acid in my stomache.All the best let me know how the natural way goes,

  • thanks im taking the apple cider vinegar its vile , but dont feel much different but my cough has gone i have got the slippery elm and trying that tonight.

  • You have got good advice here. I have weaned myself off PPI but done it very slowly in consultation with my doctor. I had being on them for 15 years with lots of side effects including memory issues. I am on Gaviscon Advance now and am doing ok. I did have rebound issues as I weaned myself so I would not have being able to go cold turkey

You may also like...